What causes decreased potassium excretion in patients with hyperkalemia (high serum potassium level)?

Updated: Apr 09, 2020
  • Author: Eleanor Lederer, MD, FASN; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Almost all patients who present with persistent hyperkalemia have impaired renal excretion of potassium. Mild degrees of renal failure generally do not result in resting hyperkalemia, because of compensation by adaptive mechanisms in the kidneys and GI tract. However, once the GFR falls below 15-20 mL/min, significant hyperkalemia can occur, even in the absence of an abnormally large potassium load. The simple lack of nephron mass prevents normal potassium homeostasis.

Other mechanisms, such as drug effects or renal tubular acidosis, can decrease renal potassium excretion and cause hyperkalemia even in individuals with normal or only mildly decreased renal function. Two other causes of decreased excretion of potassium are reduced distal sodium delivery and reduced tubular fluid flow rate.

Medications that can decrease potassium excretion include the following:

  • Potassium-sparing diuretics (eg, spironolactone, triamterene, amiloride)
  • NSAIDs
  • ACE inhibitors
  • Angiotensin-receptor blockers (ARBs)
  • Cyclosporine or tacrolimus
  • Pentamidine
  • Trimethoprim-sulfamethoxazole
  • Heparin
  • Ketoconazole
  • Metyrapone
  • Herbs

In a study of 396 consecutive patients with heart failure who were taking renin-angiotensin-aldosterone system inhibitors (RAASi), 26% developed hyperkalemia of 5.5 mmol/L or greater and 12% developed hyperkalemia of 6.0 mmol/L or greater, over mean follow-up of 6.9 years. Independent risk factors for hyperkalemia included diabetes mellitus (odds ratio [OR] = 1.80, 95% CI = 1.03-3.19) and elevated baseline creatinine (OR = 2.37, 95% CI = 2.37-3.85). [30]

Initial analysis of data on 9222 outpatients in a European heart failure registry showed that hyperkalemia was independently associated with higher mortality. After adjusting for discontinuation of RAASi discontinuation, however, hyperkalemia was no longer associated with mortality, suggesting that hyperkalemia may be a risk marker for RAASi discontinuation rather than a risk factor for worse outcomes. [31]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!